Tags

Type your tag names separated by a space and hit enter

Pituitary apoplexy following gonadotropin-releasing hormone agonist administration with gonadotropin-secreting pituitary adenoma.
J Clin Neurosci. 2015 Mar; 22(3):601-3.JC

Abstract

Gonadotropin-releasing hormone (GnRH) agonists are widely used in hormone therapy for prostate cancer. We report a patient with pituitary apoplexy following this therapy as a rare complication and review the related literature. A 62-year-old man presented with elevated prostate specific antigen. Transrectal ultrasound guided biopsy of the prostate gland revealed adenocarcinoma. Whole-body (18)F-fluorodeoxyglucose (FDG) positron emission tomography/CT scan showed FDG-uptake in the pituitary region. MRI also demonstrated a pituitary tumor, diagnosed as an incidental non-functioning adenoma. The patient received his first dose of GnRH agonist (leuprolide 11.25mg) against prostate cancer. He complained of a severe headache 10 minutes after leuprolide administration and suffered from right third nerve palsy in the next 48 hours. MRI demonstrated a high intensity area on T1-weighted images, diagnosed as pituitary apoplexy. The patient underwent transsphenoidal surgery. Pathology revealed predominantly necrotic tissue and a gonadotropin secreting pituitary adenoma. Overall, 15 patients, including ours, have been reported with pituitary apoplexy after GnRH agonists with pathologic gonadotropin secreting adenoma. Fourteen of 15 patients were male. Pituitary apoplexy developed within 4 hours after administration of the agents in 8/15 patients. The combined data suggest that GnRH agonists have the potential to precipitate pituitary apoplexy in men with gonadotropin secreting adenoma. Therefore, prior to GnRH agonist therapy for prostate cancer, a known pituitary adenoma should be treated. Otherwise, the patients should be cautiously observed for any symptomatic change following drug administration.

Authors+Show Affiliations

Department of Neurosurgery, Kanazawa Medical University, 1-1 Daigaku, Uchinada 920-0293, Ishikawa, Japan. Electronic address: yacchan1218@yahoo.co.jp.Department of Neurosurgery, Kanazawa Medical University, 1-1 Daigaku, Uchinada 920-0293, Ishikawa, Japan.Department of Diabetology and Endocrinology, Kanazawa Medical University, 1-1 Daigaku, Uchinada 920-0293, Ishikawa, Japan.Department of Diabetology and Endocrinology, Kanazawa Medical University, 1-1 Daigaku, Uchinada 920-0293, Ishikawa, Japan.Department of Neurosurgery, Kanazawa Medical University, 1-1 Daigaku, Uchinada 920-0293, Ishikawa, Japan.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

25455737

Citation

Sasagawa, Yasuo, et al. "Pituitary Apoplexy Following Gonadotropin-releasing Hormone Agonist Administration With Gonadotropin-secreting Pituitary Adenoma." Journal of Clinical Neuroscience : Official Journal of the Neurosurgical Society of Australasia, vol. 22, no. 3, 2015, pp. 601-3.
Sasagawa Y, Tachibana O, Nakagawa A, et al. Pituitary apoplexy following gonadotropin-releasing hormone agonist administration with gonadotropin-secreting pituitary adenoma. J Clin Neurosci. 2015;22(3):601-3.
Sasagawa, Y., Tachibana, O., Nakagawa, A., Koya, D., & Iizuka, H. (2015). Pituitary apoplexy following gonadotropin-releasing hormone agonist administration with gonadotropin-secreting pituitary adenoma. Journal of Clinical Neuroscience : Official Journal of the Neurosurgical Society of Australasia, 22(3), 601-3. https://doi.org/10.1016/j.jocn.2014.08.015
Sasagawa Y, et al. Pituitary Apoplexy Following Gonadotropin-releasing Hormone Agonist Administration With Gonadotropin-secreting Pituitary Adenoma. J Clin Neurosci. 2015;22(3):601-3. PubMed PMID: 25455737.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Pituitary apoplexy following gonadotropin-releasing hormone agonist administration with gonadotropin-secreting pituitary adenoma. AU - Sasagawa,Yasuo, AU - Tachibana,Osamu, AU - Nakagawa,Atsushi, AU - Koya,Daisuke, AU - Iizuka,Hideaki, Y1 - 2014/11/10/ PY - 2014/03/04/received PY - 2014/08/03/accepted PY - 2014/12/3/entrez PY - 2014/12/3/pubmed PY - 2016/5/6/medline KW - GnRH agonist KW - Gonadotropin secreting adenomas KW - Pituitary apoplexy SP - 601 EP - 3 JF - Journal of clinical neuroscience : official journal of the Neurosurgical Society of Australasia JO - J Clin Neurosci VL - 22 IS - 3 N2 - Gonadotropin-releasing hormone (GnRH) agonists are widely used in hormone therapy for prostate cancer. We report a patient with pituitary apoplexy following this therapy as a rare complication and review the related literature. A 62-year-old man presented with elevated prostate specific antigen. Transrectal ultrasound guided biopsy of the prostate gland revealed adenocarcinoma. Whole-body (18)F-fluorodeoxyglucose (FDG) positron emission tomography/CT scan showed FDG-uptake in the pituitary region. MRI also demonstrated a pituitary tumor, diagnosed as an incidental non-functioning adenoma. The patient received his first dose of GnRH agonist (leuprolide 11.25mg) against prostate cancer. He complained of a severe headache 10 minutes after leuprolide administration and suffered from right third nerve palsy in the next 48 hours. MRI demonstrated a high intensity area on T1-weighted images, diagnosed as pituitary apoplexy. The patient underwent transsphenoidal surgery. Pathology revealed predominantly necrotic tissue and a gonadotropin secreting pituitary adenoma. Overall, 15 patients, including ours, have been reported with pituitary apoplexy after GnRH agonists with pathologic gonadotropin secreting adenoma. Fourteen of 15 patients were male. Pituitary apoplexy developed within 4 hours after administration of the agents in 8/15 patients. The combined data suggest that GnRH agonists have the potential to precipitate pituitary apoplexy in men with gonadotropin secreting adenoma. Therefore, prior to GnRH agonist therapy for prostate cancer, a known pituitary adenoma should be treated. Otherwise, the patients should be cautiously observed for any symptomatic change following drug administration. SN - 1532-2653 UR - https://www.unboundmedicine.com/medline/citation/25455737/Pituitary_apoplexy_following_gonadotropin_releasing_hormone_agonist_administration_with_gonadotropin_secreting_pituitary_adenoma_ DB - PRIME DP - Unbound Medicine ER -